Thunderstorm Wind, Cecil
- When
- September 18, 2:15 AM EST to 2:20 AM EST
- Where
- Cecil County, Charlestown
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 2 direct, 0 indirect
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.567, -75.983
Severe thunderstorms caused wind damage in Charlestown and Colora. Two people were killed in Colora after a large tree fell onto the house they were sleeping in.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Severe thunderstorms caused wind damage in Charlestown and Colora. Two people were killed in Colora after a large tree fell onto the house they were sleeping in. About six large trees were uprooted in Colora. Two other homes were damaged by fallen trees. Several large tree limbs were also torn away. One shed was destroyed by the wind. Wind speeds were estimated at 70 mph. In Charlestown, several large trees were knocked down. The elementary school suffered minor structural damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 17, 9:20 PM EST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1020 PM EDT FRI SEP 17 2004 WARTS AND ALL, THE GFS IS DOING A FAIR JOB OF PREDICTING THE PCPN SHIELD AS DEPICTED BY RADAR THIS EVENING, AND HAVE USED IT AND SHORT TERM PERSISTENCE TO DELAY THE ONSET OF RAIN OVER MUCH OF NJ AND THE EXTREME SERN PORTION OF PA. TWEAKED THE GRIDS WITH REGARDS TO THUNDER. NO OTHER CHANGES TO FORECAST. PREV AFD IS BELOW. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...FLOOD WATCH FOR ZONES PAZ054-055-060>062-067>071 TONIGHT. NJ...FLOOD WATCH FOR ZONES NJZ001-007>010-012>019 TONIGHT. MD...FLOOD WATCH FOR ZONE MDZ008 TONIGHT. DE...FLOOD WATCH FOR ZONE DEZ001 TONIGHT. MARINE...SMALL CRAFT ADVISORY NJ/DE COASTAL WATERS...ANZ450>455. && MPD ********************************************************************* .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... NO SHORTAGE OF THINGS TO TALK ABOUT WITH THIS FORECAST. I WILL BE BRIEF THOUGH AS TIME IS RUNNING SHORT. RADAR IMAGERY DEPICTS A SHIELD OF RAIN CREEPING EASTWARD INTO NORTHEASTERN PA WHILE CONVECTION IS DEVELOPING ACROSS VA. SCATTERED SHOWERS ARE BEGINNING TO DEVELOP IN MA AND SERN PA TOO. SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY THIS EVENING AS MOISTURE FROM IVAN AND COLD FRONT FROM THE NORTH BOTH BEGIN TO CLOSE IN ON OR REGION. TODAYS GFS AND ETA MODELS HANDLE THE REMNANTS OF IVAN MUCH DIFFERENTLY. THE GFS WANTS TO MOVE THE LOW PRESSURE OFF THE COAST SATURDAY MORNING AND THEN MOVE IT NORTHEAST INTO THE ATLANTIC. THE ETA ALSO BRINGS THE LOW TO THE COAST...BUT THEN IT BEGINS TO DEEPEN THE FEATURE AGAIN AND DROPS IT SOUTHWARD TOWARDS NC. THE STRONG HIGH PRESSURE BUILDS ACROSS THE REGION SATURDAY NIGHT AND SUNDAY. DESPITE THE DIFFERENCES WITH IVAN...BOTH MODELS BASICALLY AGREE THAT RAIN WILL BE WIDESPREAD AND HEAVY OVERNIGHT. QPF TOTALS OF 1 TO 3 INCHES IN MANY AREAS OVERNIGHT WITH LOCALLY HIGHER TOTALS IN THE NORTHERN PARTS OF THE REGION. HPC GUIDANCE SHOWS THAT 3 TO 5 INCHES MAY FALL IN FAR NORTHERN NJ BY 12Z SATURDAY. ALL THIS BEING SAID...THE FLOOD WATCH WILL CONTINUE OVERNIGHT FOR MUCH OF THE REGION. RFC GUIDANCE SHOWS THAT MAY OF THE GAGED RIVERS WILL RISE SHARPLY BUT REMAIN WITHIN THEIR BANKS. THE SMALLER CREEKS MAY HAVE LOCAL FLOODING IF THE QPF FORECAST IS REALIZED. THE LOW PRESSURE SYSTEM SLOWLY DEPARTS SATURDAY...YET RAINFALL WILL LINGER THROUGH THE MORNING AND END FROM NORTH TO SOUTH (WITH THE FRONT) DURING THE AFTERNOON. AN ADDITIONAL QUARTER TO HALF INCH OF RAIN COULD FALL SATURDAY. CLEARING WILL SET IN SATURDAY NIGHT AS A NORTH TO NORTHEAST WIND PICKS UP ACROSS THE REGION. WIND SPEEDS REACH 15 TO 25 KNOTS SATURDAY NIGHT AND SUNDAY WITH HIGHER GUSTS. && .LONG TERM (SUNDAY THROUGH FRIDAY)... THE EXTENDED PERIOD HAS LESS UNCERTAINTY THAN EXISTS IN THE SHORT TERM PERIOD. BOTH THE 12Z RUNS OF THE GFS AND ETA DEPICT SHARP CLEARING MOVING ACROSS THE FA EARLY SUNDAY...RESULTING IN SUNNY AND COOL WEATHER SUNDAY AND MONDAY. WINDS WILL BE BRISK SUNDAY WITH THE TIGHT GRADIENT BETWEEN THE CANADIAN HIGH AND THE LOW PRESSURE (REMNANTS OF IVAN) THAT WILL BE OFF THE EAST COAST. CONSIDERING THE MAGNITUDE OF THE HIGH PRESSURE AND THAT IT WILL CONTINUE TO BUILD OVER THE MIDDLE ATLANTIC REGION THROUGH THE WEEK...I FELT COMFORTABLE REMOVING MOST OF THE PRECIP FROM THE EXTENDED PERIOD. TEMPS WERE ONLY CHANGES SLIGHTLY FROM PREVIOUS VALUES. && .MARINE... ELY WND FLOW W/B INCRG SAT NGT INTO SUN MRNG AS LOW PRES SYS...REMNANTS OF IVAN...MOVES OFFSHORE NEAR HATTERAS. WIND GRADIENT BTWN THIS LOW PRES SYS AND LARGE HIGH PRES SYS OVR SE CANADA WILL TIGHTEN UP...BRINGING IN STRONG SCA CRITERIA. GFS MOS GUIDANCE BRINGS IN WINDS AT 32 KT WITH GUSTS AT 19/0900Z. WAVES PROGS AT 9 FT. HAVE INCRD THAT BY A FT...WITH WAVES PSBLY REACHING 13 FT...PER IN HOUSE 44009 STUDY.TPC PROG FOR JEANNE BRINGS A HURRICANE INTO THE BAHAMAS THEN TWRD FL/GA BORDER. SWELLS WITH DANGEROUS RIP CURRENTS CONT TO PSBLY BECOME AN ISSUE FM SUN INTO THE BEGINNING OF NEXT WK...AS JEANNE W/B A SLOW MOVER. && .AVIATION... XPCT DETERIORATING WX OVRNGT TO MVFR THEN IFR. COND XPCTD TO LAST INTO SAT. POCKETS OF LIFR PSBL. AS REMNANTS OF IVAN MOVE OFFSHORE HATTERAS REGION...GRADIENT TIGHTENS UP BTWN LOW PRES SYS AND SE CANADIAN HIGH. COND BACK TO VFR BUT STRONG GUSTY WIND XPCTD...ESP NEAR COASTAL REGIONS SAT NGT AND SUN. && SHORT TERM/LONG TERM...OHARA AVIATION/MARINE....WOODWORTH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 446 AM EDT FRI SEP 17 2004 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-180900- ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ- CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA- COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA- DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ- INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ- MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA- NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD- SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD- WARREN NJ-WESTERN MONMOUTH NJ- 446 AM EDT FRI SEP 17 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY A FLOOD WATCH REMAINS IN EFFECT FOR TODAY AND TONIGHT FOR EXTREME NORTHERN DELAWARE, FAR NORTHEASTERN MARYLAND, EASTERN PENNSYLVANIA, AND SOUTHWESTERN, CENTRAL, AND NORTHWESTERN NEW JERSEY. BETWEEN ONE AND TWO INCHES OF RAIN IS EXPECTED, WITH LOCALIZED AMOUNTS BETWEEN THREE AND FOUR INCHES. .DAYS TWO THROUGH SEVEN... A MODERATE RISK FOR RIP CURRENTS MAY EXIST FOR SATURDAY, AND POSSIBLY SUNDAY AS WELL. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1139 PM EDT FRI SEP 17 2004 DEZ001>003-MDZ008-012-015-019-020-PAZ067-180645- CAROLINE MD-CECIL MD-CHESTER PA-INLAND SUSSEX DE-KENT MD-KENT DE- NEW CASTLE DE-QUEEN ANNES MD-TALBOT MD- 1139 PM EDT FRI SEP 17 2004 ...SHOWERS AND THUNDERSTORMS MOVING IN... AT 1130 PM...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE AREA WAS MOVING SLOWLY TO THE EAST WHILE INDIVIDUAL SHOWERS WERE MOVING NORHTEAST AT 25 MPH. THE STORMS...WHICH ARE ASSOCIATED WITH TROPICAL DEPRESSION IVAN...WILL BE IN THE AREA THE NEXT FEW HOURS. SOME OF THESE THUNDERSTORMS COULD PRODUCE SUDDEN AND VERY HEAVY RAINFALL...CAUSING LOCAL FLOODING IN LOW LYING AREAS. BESIDES HEAVY RAINFALL...GUSTY WINDS EMBEDDED IN THE SOME OF THE HEAVIER THUNDERSTORMS COULD APPROACH 40 MPH. STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION. WN
SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1142 PM EDT FRI SEP 17 2004 DEZ001>003-MDZ008-012-015-019-020-PAZ067-180645- CAROLINE MD-CECIL MD-CHESTER PA-INLAND SUSSEX DE-KENT MD-KENT DE- NEW CASTLE DE-QUEEN ANNES MD-TALBOT MD- 1142 PM EDT FRI SEP 17 2004 ...SHOWERS AND THUNDERSTORMS MOVING IN... AT 1130 PM...SHOWERS AND THUNDERSTORMS WERE LOCATED ALONG THE WESTERN SHORE OF THE CHESAPEAKE BAY. THE AREA WAS MOVING SLOWLY TO THE EAST WHILE INDIVIDUAL SHOWERS WERE MOVING NORTHEAST AT 25 MPH. THE STORMS...WHICH ARE ASSOCIATED WITH TROPICAL DEPRESSION IVAN...WILL BE IN THE AREA THE NEXT FEW HOURS. SOME OF THESE THUNDERSTORMS COULD PRODUCE SUDDEN AND VERY HEAVY RAINFALL...CAUSING LOCAL FLOODING IN LOW LYING AREAS. BESIDES HEAVY RAINFALL...GUSTY WINDS EMBEDDED IN THE SOME OF THE HEAVIER THUNDERSTORMS COULD APPROACH 40 MPH. STAY TUNED TO NOAA WEATHER RADIO OR FAVORITE MEDIA SOURCE FOR THE LATEST INFORMATION. WN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1201 AM EDT SAT SEP 18 2004 MDZ008-012-015-019-020-180420- CAROLINE MD-CECIL MD-KENT MD-QUEEN ANNES MD-TALBOT MD- 1201 AM EDT SAT SEP 18 2004 THE TORNADO WATCH HAS BEEN ALLOWED TO EXPIRE FOR THE MARYLAND COUNTIES OF CECIL...CAROLINE...KENT...QUEEN ANNES AND TALBOT. WEATHER SERVICE RADAR SHOWED A LINE OF STORMS MOVING ACROSS CHESAPEAKE BAY. BRIEF HEAVY RAINS AND GUSTY WINDS ARE STILL POSSIBLE IN THE HEAVIER STORMS. WN
The national radar mosaic for the moment the first event began.
1 thunderstorm wind. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Cecil | 2004-09-18 | Male | Permanent Home | Direct | |
| Thunderstorm Wind, Cecil | 2004-09-18 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2004Every state in 2004This day in weather historyWarnings in Maryland, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5427470.